Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 220, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 2008, 2:17 AM CDT for 8 counties in South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2008, 2:17 AM CDT (07:17 UTC)
- Expired
- Jul 27, 2008, 3:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Davison County, SD, Hanson County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 11:34 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1145 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 270717
SVRFSD
SDC035-061-077-079-087-097-099-101-270800-
/O.NEW.KFSD.SV.W.0220.080727T0717Z-080727T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
217 AM CDT SUN JUL 27 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHWESTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
EAST CENTRAL DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
NORTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 300 AM CDT
* AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF OLDHAM TO VILAS TO 7 MILES
SOUTH OF ROSWELL TO 5 MILES SOUTHWEST OF FULTON...OR ALONG A LINE
EXTENDING FROM 30 MILES NORTHWEST OF MADISON TO 25 MILES WEST OF
MADISON TO 21 MILES NORTHEAST OF MITCHELL TO 6 MILES SOUTHEAST OF
MITCHELL...MOVING EAST AT 44 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FARMER...CANOVA...ALEXANDRIA AROUND 225 AM CDT...
WINFRED...SPENCER...OLDHAM AROUND 230 AM CDT...
RAMONA...EMERY AROUND 235 AM CDT...
SALEM...ORLAND AROUND 245 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4421 9716 4410 9675 4393 9684 4380 9693
4350 9722 4364 9809 4392 9778 4404 9770
4436 9757
TIME...MOT...LOC 0717Z 282DEG 38KT 4433 9746 4402 9756
4389 9764 4369 9788
$$
WILLIAMS2 follow-up statements
000
WWUS53 KFSD 270741
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 AM CDT SUN JUL 27 2008
SDC035-061-077-079-087-097-099-101-270800-
/O.CON.KFSD.SV.W.0220.000000T0000Z-080727T0800Z/
MOODY SD-MINER SD-LAKE SD-KINGSBURY SD-MINNEHAHA SD-DAVISON SD-
HANSON SD-MCCOOK SD-
241 AM CDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR MCCOOK...HANSON...EAST CENTRAL DAVISON...NORTHWESTERN
MINNEHAHA...SOUTHEASTERN KINGSBURY...LAKE...MINER AND WEST CENTRAL
MOODY COUNTIES...
AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF OLDHAM TO 6 MILES
NORTHWEST OF ORLAND TO 8 MILES SOUTHWEST OF ORLAND TO 4 MILES
NORTHEAST OF EMERY...OR ALONG A LINE EXTENDING FROM 18 MILES WEST OF
BROOKINGS TO 7 MILES WEST OF MADISON TO 16 MILES SOUTHWEST OF MADISON
TO 24 MILES EAST OF MITCHELL...MOVING EAST AT 44 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
NUNDA AROUND 250 AM CDT...
WENTWORTH...MONTROSE...CANISTOTA AROUND 255 AM CDT...
CHESTER...COLMAN AROUND 300 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4420 9713 4417 9700 4408 9675 4380 9693
4350 9722 4364 9809 4392 9778 4402 9770
4436 9757
TIME...MOT...LOC 0741Z 282DEG 38KT 4428 9711 4397 9722
4384 9730 4364 9754
$$
WILLIAMS000
WWUS53 KFSD 270800
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT SUN JUL 27 2008
SDC035-061-077-079-087-097-099-101-270810-
/O.EXP.KFSD.SV.W.0220.000000T0000Z-080727T0800Z/
MOODY SD-MINER SD-LAKE SD-KINGSBURY SD-MINNEHAHA SD-DAVISON SD-
HANSON SD-MCCOOK SD-
300 AM CDT SUN JUL 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR MCCOOK...HANSON...EAST CENTRAL
DAVISON...NORTHWESTERN MINNEHAHA...SOUTHEASTERN KINGSBURY...LAKE...
MINER AND WEST CENTRAL MOODY COUNTIES HAS EXPIRED...
THE STORM IS NO LONGER SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4420 9713 4417 9700 4408 9675 4380 9693
4350 9722 4364 9809 4392 9778 4402 9770
4436 9757
TIME...MOT...LOC 0800Z 282DEG 38KT 4424 9683 4393 9695
4380 9703 4360 9727
$$
WILLIAMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 8:35 PM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jul 26, 8:35 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 835 PM CDT SAT JUL 26 2008 .DISCUSSION... SFC BNDRY ACRS NRN SD ATTM. S/W MOVG THRU ERN MT/ERN WY HELPING TO TRIGGER SCT STORMS ACRS THE WESTERN HIGH PLAINS. THIS S/W SHUD AID IN TRW DEVELOPING LATER TONIGHT ACRS NRN CWA NR FNT AND THEN TRACK SEWD. LLJ SHUD BEGIN TO KICK IN TOWARDS 06Z AND WUD EXPECT TRW TO THEN DEVELOP. THE WRN SD STORMS CUD HOLD TOGETHER AND THIS CUD BE THE ACTIVITY THAT AFFECTS CWA TONIGHT IF COMPLEX GETS MORE ORGANIZED. SO 2 PSBLTYS FOR STORMS...SO SEE NO REASON TO CHANGE POPS...EXCEPT TO PUSH BACK TIMING SOMEWHAT TO MAINLY AFTER 06Z. SVR THREAT STILL PSBL AND CUD SEE A WIND EVENT IF WRN SD STORMS HOLD TOGETHER. IF STORMS DEVELOP MORE ALONG BOUNDARY WHEN LLJ KICKS IN...THEY WUD TEND TO BE MORE ELEVATED AND THUS THAT THREAT WUD BE HAIL. && .AVIATION... VFR EXPECTED AT TAF SITES THROUGH 06Z...THEN CONVECTION ACROSS WRN SD THIS EVENING COULD BEGIN TO IMPACT THE SD TAFS...WITH KHON HAVING THE BEST CHANCE FOR VCTS/TS DUE TO VICINITY OF EAST-WEST SFC AND 85OMB BOUNDARY JUST NORTH OF KHON...AND AXIS OF DECENT INSTABLITY ALSO IN THIS AREA. THUNDERSTORMS THAT GET GOING ALONG THIS BOUNDARY MAY TEND TO TURN SOUTHEAST TOWARD KFSD LATE TONIGHT...AFTER 08Z... AS LLJ CRANKS UP. EXPECT MOST OF THE OVERNIGHT TSTRM ACTIVITY TO STAY NORTH AND EAST OF KSUX. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE AFTER 18Z SUNDAY. LOCAL MVFR ACCOMPANIED BY GUSTY WINDS VICINITY OF ANY THUNDERSTORM LATE TONIGHT AND SUNDAY AFTERNOON. && .PREVIOUS DISCUSSION... FOR TONIGHT...MAIN CONCERNS WILL BE CONVECTIVE CHANCES. SHOULD BE TWO AREAS OF CONCERN. ONE AN ELEVATED THREAT IN MAINLY THE 800-700MB LAYER. A MID LEVEL BOUNDARY IS EXPECTED TO BE ACROSS NORTHERN SOUTH DAKOTA WITH A PORTION OF THIS BOUNDARY POSSIBLY SNEAKING AS FAR SOUTH AS A DE SMET TO ABOUT WINDOM LINE. WILL LEAN A LITTLE CLOSER TO THE NAM/RUC INSTABILITY AND WIND OUTPUT VS THE GFS WHICH SEEMS TO QUICK TO SHIFT THE INSTABILITY EAST LATE THIS AFTERNOON AND EARLY THIS EVENING GIVEN BACKING WINDS OVER THE WESTERN HIGH PLAINS. ALSO...OUTSIDE OF MID LEVEL BOUNDARY...THERE IS REALLY NO FOCUSING MECHANISM NEARBY TO GET GOING...OUTSIDE OF WHAT APPEARS TO BE A LITTLE MOISTURE DISCONTINUITY IN NORTHEAST NEBRASKA. IF THE 18Z SUX ACARS SOUNDING IS CORRECT THROUGH THE TEMPERATURES WILL NEED TO CLIMB TO AROUND 90 WITH MID 60 DEW POINTS TO GET THINGS GOING. THE NELIGH PROFILER IS BECOMING MORE FAVORABLE IN THE LOW LEVELS SO WILL NEED TO MONITOR THIS AREA IN CASE DEVELOPMENT OCCURS. UNFORTUNATELY THE MERRIMAN PROFILER IS STILL UNAVAILABLE SO DETERMINING THE WIND FIELD CLOSER TO POTENTIAL CONVECTIVE INITIATION FOR LATER TONIGHT IS LEFT TO THE IMAGINATION. THE SECOND THREAT SHOULD BE LATE TONIGHT INTO SUNDAY AS UPPER LEVEL SUPPORT SWINGS AROUND THE UPPER LEVEL RIDGE AND DIVES THROUGH THE CWA. PLENTY OF MOISTURE AND INSTABILITY AROUND TO SUPPORT A HEAVY RAIN AND SEVERE THREAT WITH MIXED LAYER CAPE VALUES IN EXCESS OF 3500 J/KG...THE EFFECTIVE BULK SHEAR AROUND 45 KNOTS AND ABOUT 25-30 ON THE SFC DELTA THETA E DIFFERENCE. THIS MAY BE WHERE THIS MOISTURE DISCONTINUITY IN NEBRASKA CAN PLAY A ROLE AS A FOCUSING MECHANISM FOR A POSSIBLE LINEAR SYSTEM ON SUNDAY. AS FOR TEMPERATURES...WILL LEAN TOWARDS LOWS MAINLY IN THE 60S TONIGHT AND WILL STILL GO WITH THE IDEA FOR LOWER 80S OVER MUCH OF SW MN AND NW IA WITH POTENTIAL DAYTIME THUNDERSTORMS AND CLOUD COVER. SOUTH CENTRAL SD COULD GET DOWNRIGHT HOT AND WILL SHOOT FOR MID 90S. MONDAY SHOULD PROVE TO HAVE LESS ACTIVITY BEFORE THE LLJ KICKS IN ON MONDAY NIGHT AND OUR CHANCES FOR THUNDERSTORMS INCREASES. THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO MAINLY TUESDAY MORNING. TEMPERATURES ON MONDAY AND TUESDAY SHOULD BE PRETTY CLOSE TO CLIMATOLOGY WITH HIGHS IN THE MID 80S TO LOW 90S AND LOWS IN THE 60S. IN THE LATTER PERIODS(WED-SAT)...AGREEMENT AMONGST THE EXTENDED MODELS CONTINUES TO BE AVERAGE AT BEST. SO...TENDING TO STICK CLOSE TO CLIMATOLOGY FOR WEDNESDAY AND THURSDAY...WHERE THERE IS A BETTER CHANCE FOR A FEW THUNDERSTORMS IN NORTHWEST FLOW...THEN TRANSITION TO A LITTLE ABOVE CLIMO FOR FRIDAY INTO SATURDAY AS AN UPPER LEVEL RIDGE BUILDS INTO THE AREA. WITH THIS DEVELOPING RIDGE...WILL KEEP POPS AT 10 OR LESS THURSDAY NIGHT INTO SATURDAY. A DECENT WAVE PROJECTED TO MOVE ACROSS THE NORTHERN PLAINS FROM WEDNESDAY INTO THURSDAY MORNING AND THIS SHOULD BE THE BEST CHANCE FOR PRECIPITATION DURING THIS TIME FRAME. OTHERWISE...THE ECMWF AND THE GFS ENSEMBLE MEAN HINTING THAT THE FASTER JET LEVEL FLOW WILL SHIFT NORTH AND THE RIDGE/INCREASING SUMMERTIME HEAT COULD SETTLE IN THROUGH NEXT WEEK. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 26, 4:23 PM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 423 PM CDT SAT JUL 26 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 423 PM CDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST SOUTH DAKOTA LATE THIS AFTERNOON OR EVENING...AND THEN SPREAD SOUTHEAST DURING THE NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH MAINLY ALONG AND WEST OF THE JAMES RIVER. FURTHER EAST...THE THREAT OF SEVERE WEATHER WILL DIMINISH AS THE STORMS MOVE EAST OF INTERSTATE 29. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND NIGHT AND AGAIN ON MONDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT. THE BEST CHANCES FOR STORMS WILL BE ALONG AND EAST OF I-29. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 27, 1:38 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
138 AM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST WESSINGTON SPRINGS 44.08N 98.57W
07/27/2008 E60 MPH JERAULD SD LAW ENFORCEMENT
&&
TRMLocal storm report, Jul 27, 1:58 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 AM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM TSTM WND GST WOONSOCKET 44.05N 98.27W
07/27/2008 E60 MPH SANBORN SD TRAINED SPOTTER
&&
CJANSENLocal storm report, Jul 27, 2:14 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 AM TSTM WND GST FEDORA 44.01N 97.79W
07/27/2008 E60 MPH MINER SD TRAINED SPOTTER
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Jerauld, Sanborn | 51 min |
| Jul 27, 1:45 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Davison, Hanson, Jerauld, Kingsbury, Miner and 1 more | 45 min |
| Jul 27, 6:51 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 54 min |
| Jul 27, 7:37 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 38 min |
| Jul 27, 7:45 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 20 min |
| Jul 27, 8:08 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 37 min |
| Jul 27, 9:12 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 33 min |
| Jul 27, 9:47 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hutchinson | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.